Grassroots Events Organising, with LaDIYfest Sheffield
11am-11.30am (30 mins)
Ever wondered how to organise your own feminist event or about the kinds of dilemmas we sometimes face when planning events? Join us for a short interactive session where we will give you scenarios to think about and discuss in small groups, before getting a chance to quiz some of the organisers of LaDIYfest if you have any specific questions!
All genders welcome. Child-friendly.
Women and Anti-Fascism, with Sisters Against the EDL
11am-11.50am (50 mins)
This workshop will introduce participants to Sisters Against the EDL, explain why the group was set up and provide guidelines and advice for setting up your own group in Sheffield. There will also be an opportunity to discuss your personal experiences of the gender dynamics in anti-fascist organising and protest.
Depending on issues raised by participants, this may not be triggering and will probably be child-friendly. All genders welcome.
Online Misogyny and Harassment of Women, with Tara Matthew from Wipeout Sexism on Facebook
11.35am-12.35pm (60 mins)
An open and informal discussion workshop focusing on online misogyny. A space for people to share their experiences of sexism on the Internet – particularly social media sites such as Facebook and Twitter. We’ll be talking about how to deal with it, what to do if you’re subjected to it, how to cohesively move forward and how we, as feminists, can eradicate it.
Mixed gender; *trigger warning for discussion of rape, rape threats, harassment, misogyny*. Not child friendly.
Max 25 participants.
Feminist T-Shirt Making, with Sheffield Students’ Union Women’s Committee
11.55-12.45pm (50 mins) – with flexible participation into the lunch break.
The aim of the workshop is for everyone who attends to make their own feminist t-shirt or tote bag. We will have tote bags and plain white cotton t-shirts in a wide range of sizes, including children’s sizes. We will show you how to stencil a logo or design on to your t-shirt or bag using plastic stencils and fabric paint (all materials will be provided).
The session may be a little messy, so you might like to wear something you don’t mind getting paint on, or to bring an apron. Children are welcome and the person leading the workshop is CRB/DBS checked.
All genders welcome and the workshop will be very child-friendly.
Fat Activism, with Charlotte Cooper
1.10-2.10pm (60 mins)
The main aim of the workshop is to enable people to deepen their knowledge of fat activism. But the workshop also aims to encourage people to undertake and customise fat activism for themselves.
We’ll spend an hour in an open circle talking about a) what we think fat activism is, b) the fat activism we love, c) some of the problems with fat activism we’ve encountered, and d) ideas for fat activism that we could actually do. Everyone is encouraged to chip in.
Charlotte has been doing fat activism for nearly 25 years. She is widely published on the subject, a world expert. She blogs at obesitytimebomb.blogspot.co.uk. Her work has helped establish the field of Fat Studies and her doctoral thesis is about queer fat activism. She works as a therapist, often with clients who want to talk about fat stuff.
People of all sizes and genders are welcome to attend this workshop but it’s pretty talk-y and not really for kids.
People who have life-long histories of dealing with fat hatred might find the discussion overwhelming. Ditto people who are greatly invested in weight loss, or the rhetoric that surrounds the ‘Obesity Epidemic’. Consider your own self-care strategies if it gets too much.
Let’s Talk About Race in Feminist & Music Spaces, with Stephanie Phillips
1.20-2.10pm (50 mins)
I will be talking about the history of people of colour in punk / diy / feminist spaces, explaining how in many cases they have been marginalised by white feminists / punks and how white allies can help further the narrative around race in political spaces. I will dedicate some of my talk to the riot grrrl movement and discuss how that failed women of colour.
The interactivity of my session will come from a discussion with the audience about their experiences of racism and how they can tackle racism in feminist / music spaces. The workshop aims to provide people of colour a space to share their grievances and help white participants understand more about racism in political spaces and learn how to be better allies.
Mixed gender. No triggering content in the talk.
Could be child-friendly depending on topics raised by participants.
Max 30 participants.
Creating spaces free from Sexual Harassment, with Sheffield Anti-Sexual Harassment Campaign
2.15-3.05pm (50 mins)
This workshop aims to create a safe space for discussion about sexual harassment; providing people a chance to share their experiences of sexual harassment as well as experiences combatting it.
Through discussion in this session we want to get input into the Sheffield Anti-Sexual Harassment campaign; firstly so people can examine the campaign and what it’s doing, and secondly so people can feedback and add things to the campaign to enable it to be successful.
The workshop aims to create a safe space where those who have experienced sexual harassment feel able to share their experiences; this means that there is a strong trigger warning for the workshop as there will not only be general discussion of sexual harassment, but also testimony that may not have been heard before that could include discussion of other triggering issues. All genders welcome.
Max 20 participants.
Men and Feminism, with Alex Young and Charlotte Jones
2.15-3.05pm (50 mins)
This workshop is for people of all genders to collaboratively explore men’s role in feminism and feminist movements. It will involve personal stories and discussion around issues such as: calling men out on sexist behaviour and how they/you respond, men and sexist behaviour in other activist movements, and issues of naming i.e. feminists, allies or pro-feminists. The workshop hopes to explore various differing perspectives on how to move things forward and aims to generate ideas for changing sexism and gender imbalances in feminist groups and elsewhere.
Depending on the issues raised by people participating in the discussion, some upsetting or difficult subjects may be covered such as verbal and physical violence against women. Please make use of the quiet space if you need some time out. This workshop may not be child-friendly but all genders are welcome.
Magic and Mythmaking: (re)writing queer and feminist fairytales, with Hel Gurney
3.20-4.15pm (55 mins)
This workshops aims to facilitate discussion around gender and queerness in fairytales, in a register appropriate for all ages, hoping to inspire and enable workshop participants to write their own fairytales which reflect their own experiences/understandings of gender and/or of queerness.
Open to all ages and genders; unlikely to be triggering (although many fairytales have dark and bloody roots, participants will be requested to keep content age-appropriate). Children very welcome.
Max 15 participants.
National Ugly Mugs: Improving the safety of sex workers, with Alex Bryce from the National Ugly Mugs
3.20-4.15pm (55 mins)
A workshop exploring the reasons why sex workers are targeted by criminals and why they are often reluctant to report to the police.
Everyone interested is welcome.
Gender Dynamics in Poly Relationships, with Georgia Walker Churchman
4.30-5.30pm (60 mins)
This workshop will focus on the ways in which gender inequality plays out in polyamorous relationships, and what people who are in poly relationships already, or who would consider that possibility in the future, can do to combat them. By the end of the session, I hope that everyone involved will have a clearer notion of whether or not poly is something they would like to experiment with, and a range of strategies to help their relationships run more smoothly.
Throughout, I will be focussing on practical ways to make the difficult things about poly relationships (such as coming out to one’s friends and family, insecurities and jealousy, lack of trust and communication) easier and emphasising that poly relationships can (and should) be fulfilling, rewarding and positive.
Not child friendly. All genders welcome. Not triggering for violence or sexual assault but will certainly discuss personal experiences that some people may find difficult to talk about openly.
What about Lads’ Mags and Page 3? with Gemma Short
Debate on lads’ mags and page 3 is often very polarised. We want to discuss some of the issues around lads’ mags and page 3 then discuss what response feminists should/could have to them. We will be discussing ranging issues from sex workers’ rights, depictions of sexuality, how a narrow masculinity is sold for profit, anti-sex and prudish messages, the working class nature of publications often targeted by campaigns and much more.
The session will involve small group discussion, looking at articles from a range of opinions and whole group debate.
Mixed gender. Workshop will deal with sexually explicit content and discussion of sexuality, probably not child-friendly.
Sound Engineering 101, with Redhouse sound experts
6.00-8.00pm (120 mins) – but you don’t need to stay the whole duration!
Shadow a sound engineer during set-up and sound check to discover what this important role of any gig is all about and by the end of the session you’ll hopefully be able to tell your XLR from your ¾ inch Jack, that’s if you didn’t already know. It’ll be hands on too, helping to put up mic stands, set monitors, plug in mics and DJ equipment and give vital info on monitor levels and front of house sound.
Mixed gender and all ages welcome.